MAUDE Adverse Event Report: AV-TEMECULA-CT MITRACLIP SYSTEM STEERABLE GUIDE CATHETER

AV-TEMECULA-CT MITRACLIP SYSTEM STEERABLE GUIDE CATHETER
Catalog Number SGC0101
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Pericardial Effusion (3271)
Date of Event 04/21/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).During processing of this complaint, attempts were made to obtain complete event, patient and device information.The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot.The reported patient effects of cardiac arrest, pericardial effusion and death, as listed in the mitraclip system instructions for use, are known possible complications associated with mitraclip procedures.This event was further reviewed by an abbott vascular senior medical advisor.The reviewer noted that the case was uneventful and pericardial effusion was diagnosed once all devices were removed.The reviewer continued that the worsening of the effusion led to death in intensive care unit; there is no evidence of a device malfunction.It is possible that the cause of the effusion was an atrial wall trauma caused by the sgc; however, this cannot be confirmed.This may have been unnoticed during the procedure and the event would have been related to operator technique.Based on the information reviewed, the reported patient effect of pericardial effusion was likely related to procedural conditions due to the difficulty performing the transseptal puncture (required two punctures) and steerable guiding catheter (sgc) insertion through the septum to access the right atrium.The reported cardiac arrest and subsequent patient death were secondary effects of the worsening pericardial effusion.Based on the information reviewed, there is no indication of a product quality issue with respect to manufacture, design or labeling.
 
Event or Problem Description
This is conservatively filed for the pericardial effusion and patient death.It was reported that there was difficulty performing the transseptal puncture.Finding the tenting and obtaining the appropriate height was a challenge.The septum was punctured twice.One mitraclip was deployed without issue reducing mitral regurgitation (mr) from grade 4 to trace.At the end of the procedure, after all, the devices were removed, a pericardial effusion was noted and suspected to have occurred during the difficult transseptal puncture.The effusion continued to grow and the patient went into cardiac arrest.Chest compressions and resuscitation efforts were successful and the patient was stabilized.The patient was in the intensive care unit and appeared to be doing okay as she was able to sit in a chair, but expired two days after the clip procedure.The physician did not think the mitraclip caused or contributed to the pericardial effusion or the death.No additional information was provided.

Brand Name
MITRACLIP SYSTEM STEERABLE GUIDE CATHETER
Common Device Name
STEERABLE GUIDE CATHETER
Manufacturer (Section D)
AV-TEMECULA-CT
abbott vascular
26531 ynez road
temecula CA 92591 4628
MDR Report Key6119104
Report Number2024168-2016-08209
Device Sequence Number1129391
Product Code DRA
UDI-Device Identifier08717648195921
UDI-Public(01)08717648195921(17)161231(10)51221U138
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K161985
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2016
Device Catalogue NumberSGC0101
Device Lot Number51221U138
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2016
Initial Report FDA Received Date11/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLIP DELIVERY SYSTEM
Outcome Attributed to Adverse Event Death;
Patient Age75 YR
Patient Weight59